Dapsone


Diaminodiphenylsulfone is traditionally used in the treatment of leprosy and dermatitis herpetiformis; it is also part of the treatment for Pneumocystis carinii pneumonitis in HIV patients.
 
Incidence
Unknown, probably low (0.3%).
 
Mortality: 11%.
 
1949: 2% of patients treated with dapsone for leprosy.
 
21 cases of sulfone syndrome due to dapsone reported up to 1994.
 
Risk factors
HIV patients.
 
High doses.
 
Clinical manifestations
Dapsone hypersensitivity syndrome (occurring 2 - 8 weeks of starting therapy): fever, arthralgias, rash (erythema, maculopapular eruption, exfoliative dermatitis), haemolytic anemia, lymphocytosis, hepatitis, lymphadenopathy, hepatosplenomegaly, eosinophilia.
 
Usual dose 50 to 300 mg/day: 85% rash, 40% haemolytic anemia.
 
Diagnostic methods
 Low complement levels.
 
Mechanisms
Hypersensitivity to dapsone may be caused by metabolites of dapsone-forming haptens, with formation of antidapsone antibodies.
 
Dapsone is metabolized primarily via two pathways: N-acetylation and N-hydroxylation (oxidation). N-acetylation is mediated by N-acetyltranferase type 2 showing a bimodal pattern of activity; slow and fast acetylation. Dapsone N-hydroxylation is mediated by human lever microsomal enzymes P4503A4, 2C6 and 2C11. This pathway is thought to be the initial step in the formation of toxic intermediate metabolites (nitrosamines) that can induce haemolytic anemia.
 
Management
Use 50 mg/day in adults, 25 mg/day in children.
 
Corticosteroids (no controlled study).
 
On withdrawing dapsone, patients usually recover within 2-8 weeks.
 
For the treatment of leprosy, replace with clofazimine (50 mg/day).
 
For the treatment of dermatitis herpetiformis, replace with another sulfonamide (sulfapyridine).

References

  1. Mc Kenna K.E, Robinson J, "The dapsone hypersensitivity syndrome occurring in a patient with dermatitis herpetiformis", Br.J.Dermatol., 1997 ; 137 (4): 657-8
  2. Prussick R, Shear N.H, "Dapsone hypersensitivity syndrome", J. Am. Acad. Dermatol., 1996 ; 35 (2.2): 346-9
  3. Bocquet H, Bourgault-Villada I, Delfau-Larue M.H, Wechsler J, Revuz J, Roujeau J.C, "Syndrome d’hypersensibilité à la dapsone. Clone T circulant transitoire", Ann. Dermatol. Venereol., 1995 ; 122 (8): 514-6
  4. Chalasani P, Baffoe-Bonnie H, Jurado R.L, "Dapsone therapy causing sulfone syndrome and lethal hepatic failure in an HIV-infected patient", South. Med. J., 1994 ; 87 (11): 1145-6
  5. de Soldenhoff R, "Are dapsone hypersensitivity reactions dose-related?", Lepr. Rev., 1990 ; 61 (4): 391-2

As in all diagnostic testing, the diagnosis is made by the physican based on both test results and the patient history.